Mississippi, 2021

Damaging Winds in Mississippi, April 24, 2021

April 24, 2021 · NWS MOB · 6 events in 4 counties and zones

A two part severe weather outbreak impacted the northern Gulf Coast. An early morning squall line brought wind damage to numerous locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A two part severe weather outbreak impacted the northern Gulf Coast. An early morning squall line brought wind damage to numerous locations. The second round of severe storms in the afternoon and early evening resulted in very large hail across potions of inland southwest and south central AL, some of which reached baseball size. Additional wind damage occurred as well. A few instances of flash flooding were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 23, 11:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 11:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1230 AM CDT Sat Apr 24 2021

.AVIATION...
06Z issuance...Showers and storms with IFR to MVFR conditions
will affect much of the area through Saturday morning, then taper
off west to east during the afternoon hours leaving VFR
conditions. Southeast winds increase to 15 to 20 knots overnight
and become south, then switch to the southwest on Saturday. /29

&&

.PREV DISCUSSION... /issued 1024 PM CDT Fri Apr 23 2021/

NEAR TERM /Now Through Sunday/...An upper trof over the south
central states advances into the southeastern states on Saturday
then continues off into the western Atlantic during the remainder of
the period.  An associated surface low over Texas advances eastward
across central Mississippi and central Alabama on Saturday, then
continues eastward and brings a cold front through the forecast area
Saturday night.  A powerful shortwave within the eastern portion of
the upper trof will bring an expansive region of strong deep layer
lift across the forecast area later this evening through Saturday
morning, then moderate deep layer lift persists over the area
(associated with the upper trof) until drier deep layer air flows
into the western portions of the area in the afternoon, then
remainder of the area in the early evening.

A warm front which currently extends from the surface low into the
extreme north central Gulf lifts northward through the forecast area
this evening into the overnight hours, then stalls across central
Mississippi and central Alabama near the northern periphery of the
forecast area.  With the passage of the warm front, a pronounced
veered pattern is seen in model soundings along with a strengthening
low level jet results in 0-3 km helicity values of 400-600 m2/s2.
While instability will initially be limited due to unfavorable lapse
rates seen in model soundings from 850-600 mb, layer lifting from
the strong deep layer lift quickly improves these lapse rates
resulting in MLCAPE values of 500-1000 J/kg, potentially higher,
being realized by 12Z Saturday.  Convection that develops along or
in the wake of the warm front will have the potential to produce
damaging winds, large hail and isolated tornadoes, and elevated
convection north of the warm front may have the potential for large
hail and damaging winds.

In response to the strong deep layer lift, a secondary surface low
is expected to have developed on the warm front as it moves into
central Mississippi.  This secondary surface low then continues
across central Alabama along the quasi-stationary warm front during
the late night into early Saturday morning hours before continuing
into Georgia later Saturday morning.  A squall line develops in
response to the secondary surface low and moves across the forecast
area late tonight into mid Saturday morning, with additional
convective development possible in the wake of the squall line until
the drier deep layer air flows into the area.  All three modes of
severe weather (damaging winds, large hail, isolated tornadoes) will
be possible with the squall line.  Surface winds will veer to the
southwest early Saturday morning to later in the morning, with the
low level jet gradually weakening, which in turn results in helicity
values dropping to 150-200 m2/s2 by noon Saturday.  Although the
helicity values will be slowly decreasing, and continue to do so
through the afternoon hours, 0-6 km bulk shear values remain high
(50-65 knots) while MLCAPE values continue to trend higher reaching
1000-2000 J/kg, potentially higher, which also continue through the
afternoon.  This continues to indicate an environment supportive of
all three modes of severe weather through at least midday, after
which the environment gradually transitions to more of a damaging
wind threat in the afternoon.

The severe weather threat finally comes to an end as the drier deep
layer air flows into the area followed by the passage of the cold
front. Dry conditions develop for the entire area Saturday night
which continue into Sunday.  Have issued a Flash Flood Watch for
the interior counties from 1 am tonight until 1 pm Saturday due to
the potential for training convection with heavy rainfall to lead
to flooding. A Wind Advisory remains in effect for the coastal
portions of the coastal counties from 1 am tonight until 7 pm
Saturday due to frequent wind gusts to 35 mph. A High Surf
Advisory remains in effect until 5 am Sunday morning due to large
breaking waves of 5 to 6 feet in the surf zone. A High Risk of rip
currents remains in effect until 7 am Monday morning. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this afternoon for ALZ051>058.

     Wind Advisory until 7 PM CDT this evening for ALZ263>266.

     High Rip Current Risk through Monday morning for ALZ265-266.

     High Surf Advisory until 5 AM CDT Sunday for ALZ265-266.

FL...Wind Advisory until 7 PM CDT this evening for FLZ202-204-206.

     High Rip Current Risk through Monday morning for FLZ202-204-206.

     High Surf Advisory until 5 AM CDT Sunday for FLZ202-204-206.

MS...Flash Flood Watch through this afternoon for MSZ067-075-076.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ631-632-
     650-655-670-675.

     Small Craft Advisory until 7 PM CDT this evening for GMZ630-
     633>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 23, 8:00 PM CST, 6 hours before
Special Weather Statement
National Weather Service Mobile AL
900 PM CDT Fri Apr 23 2021

ALZ261-MSZ075-076-078-079-240245-
Mobile Inland AL-Stone MS-Perry MS-Greene MS-George MS-
900 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...GEORGE...SOUTHERN PERRY...SOUTHERN GREENE AND
NORTHERN STONE COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, the strong thunderstorm was located 4 miles west of
Wiggins, moving east at 65 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wiggins, Lucedale, Leakesville, Perkinston and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8934 3091 8914 3101 8914 3132 8851
      3087 8834 3075 8934
TIME...MOT...LOC 0200Z 251DEG 58KT 3087 8920

CGAL
Special weather statement, Apr 23, 8:44 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 PM CDT Fri Apr 23 2021

MSZ067-075-076-240330-
Perry MS-Greene MS-Wayne MS-
944 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY...WAYNE AND NORTHERN GREENE COUNTIES UNTIL 1030 PM
CDT...

At 943 PM CDT, the strong thunderstorm was located over Petal, moving
east at 65 mph.

Dime size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Waynesboro, Richton, Clara, New Augusta, State Line and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 8915 3143 8894 3166 8894 3182 8864
      3150 8845 3137 8845 3116 8914
TIME...MOT...LOC 0243Z 247DEG 55KT 3132 8925

CGAL
Special weather statement, Apr 23, 10:09 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
1109 PM CDT Fri Apr 23 2021

MSZ067-075-076-240500-
Perry MS-Greene MS-Wayne MS-
1109 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE COUNTIES UNTIL
MIDNIGHT CDT...

At 1108 PM CDT, a strong thunderstorm was located near Sunrise, or 4
miles southeast of Hattiesburg, moving east at 45 mph.

Nickel size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Richton, Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8915 3143 8894 3152 8894 3158 8870
      3112 8863 3111 8915
TIME...MOT...LOC 0408Z 257DEG 40KT 3128 8925

CGAL

The radar

The Mobile radar (KMOB), 70 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 24, 2:00 AM CST to 2:01 AM CST
Where
Greene County, 0.91 mi SE of Jonathan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.210, -88.640

Greene County EM reports trees down in the Jonathan area.

Thunderstorm Wind, Stone

When
April 24, 2:50 AM CST to 2:51 AM CST
Where
Stone County, 8.75 mi WSW of Dean Griffin Mem Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.810, -89.310

Social media report of very large tree limbs downed off of Ridge Road North.

Thunderstorm Wind, Stone

When
April 24, 2:56 AM CST to 2:57 AM CST
Where
Stone County, 0.59 mi W of Dean Griffin Mem Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.850, -89.180

Social media report of a roof partially torn off of a mobile home west of Wiggins.

Thunderstorm Wind, Perry

When
April 24, 3:03 AM CST to 3:04 AM CST
Where
Perry County, Janice
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.030, -89.030

Widespread trees and power lines downed across the city of Janice.

Thunderstorm Wind, Perry

When
April 24, 3:11 AM CST to 3:12 AM CST
Where
Perry County, 3.61 mi SE of Beaumont
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.140, -88.880

Widespread trees down across Beaumont to near Mclain.

Thunderstorm Wind, George

When
April 24, 4:33 AM CST to 4:34 AM CST
Where
George County, 4.8 mi E of Movella
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.760, -88.420

Large oak tree fell on a home and vehicle on Kyle Avenue in the Howell community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956837, 956838, 956839, 956840, 956841, 956842.